Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 308, NWS Grand Forks, ND

October 11, 2020Clearwater County, Mahnomen County, Polk County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Oct 11, 2020, 7:40 PM CDT for Clearwater County, Mahnomen County, Polk County, Minnesota. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 11, 2020, 7:40 PM CDT (00:40 UTC)
Expired
Oct 11, 2020, 8:14 PM CDT
In force
34 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Clearwater County, MN, Mahnomen County, MN, Polk County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 119 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 0.7 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2020-10-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2020-10-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 445 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
884 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
445 m²/s²
0-3 km storm-relative helicity
507 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

311 
WUUS53 KFGF 120040
SVRFGF
MNC029-087-119-120130-
/O.NEW.KFGF.SV.W.0308.201012T0040Z-201012T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
740 PM CDT Sun Oct 11 2020

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Southeastern Polk County in northwestern Minnesota...
  Mahnomen County in northwestern Minnesota...
  Western Clearwater County in northwestern Minnesota...

* Until 830 PM CDT.

* At 740 PM CDT, a severe thunderstorm was located near Beaulieu, or
  37 miles north of Detroit Lakes, moving northeast at 35 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated. ASOS at Mahnomen recorded a 58 mph wind 
           gust.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Fosston, Bagley, Mahnomen, Island Lake in Mahnomen County, Waubun,
  Naytahwaush and Gonvick.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4715 9599 4751 9599 4786 9546 4732 9536
TIME...MOT...LOC 0040Z 229DEG 31KT 4736 9586 

HAIL...<.75IN
WIND...60MPH
 
$$

CJ
2 follow-up statements
063 
WWUS53 KFGF 120106
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
806 PM CDT Sun Oct 11 2020

MNC029-087-119-120130-
/O.CON.KFGF.SV.W.0308.000000T0000Z-201012T0130Z/
Polk MN-Mahnomen MN-Clearwater MN-
806 PM CDT Sun Oct 11 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR SOUTHEASTERN POLK...NORTHEASTERN MAHNOMEN AND WESTERN CLEARWATER
COUNTIES...

At 805 PM CDT, a severe thunderstorm was located over Lengby, or 34
miles west of Bemidji, moving northeast at 35 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Bagley, Island Lake in Mahnomen County, Naytahwaush, Gonvick, Rice
Lake, Lengby and Roy Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4723 9569 4768 9573 4786 9546 4732 9536
TIME...MOT...LOC 0105Z 229DEG 31KT 4751 9561 

HAIL...<.75IN
WIND...60MPH
 
$$

CJ
685 
WWUS53 KFGF 120114
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
814 PM CDT Sun Oct 11 2020

MNC029-087-119-120124-
/O.CAN.KFGF.SV.W.0308.000000T0000Z-201012T0130Z/
Polk MN-Mahnomen MN-Clearwater MN-
814 PM CDT Sun Oct 11 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN POLK...
NORTHEASTERN MAHNOMEN AND WESTERN CLEARWATER COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

LAT...LON 4723 9569 4768 9573 4786 9546 4732 9536
TIME...MOT...LOC 0111Z 229DEG 31KT 4756 9552 

$$

CJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 11, 7:16 PM CDT, 24 minutes earlier.

Area forecast discussion, Oct 11, 7:16 PM CDT, 24 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
716 PM CDT Sun Oct 11 2020

.UPDATE...
Issued at 707 PM CDT Sun Oct 11 2020

Cold front entering western MN at 00z having passed Hallock,
Crookston and Wheaton. Band of t-storms just ahead of it from west
of Bemidji to Alexandria and then a band of t-storms with the
front itself from near TVF to east of Moorhead. This line with the
actual front is weakening. CAPE values 500 j/kg in the far
southern fcst area yet ahead of the front maintaining strong
t-storm risk in E Otter Tail into Wadena counties thru 02z. Behind
the front there are areas of light rain in E ND moving NE.

.LONG TERM...(Tuesday through Sunday)
Issued at 300 PM CDT Sun Oct 11 2020

Opportunities for impactful weather will consist of a few midweek
showers and maybe a period of light snow proximal to Lake of the
Woods late week.

Northwest flow will prevail on Tue, and with 850 ensemble winds
progged at 30 kts or better, we could be looking at 20-30 mph near
sfc winds along and west of the valley, given efficient mixing.
During this time northern high plains low will be advancing to the
east in developing zonal flow, increasing shower chances during the
day on Wed. Guidance has been converging to a more POPful solution.
Earlier in the day, some areas across the north could experience a
few snowflakes mixed in with the liquid.

Cyclonic flow remains through the end of the week, with Lake of the
Woods on edge of area of scant moisture, but nevertheless it could
combine with -8C or colder 850mb temps and the proper wind fetch to
present a chance of a little lake enhanced snow shower activity.
Snow plumes picking up on chance for minor accum. vcnty. KBDE Fri.

After that the cooler air lingers over the entire region, with 850
mb temps remaining in the -4 to -8C range, limiting high temps to
the 40s by then, with lows near or below freezing.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 707 PM CDT Sun Oct 11 2020

VFR thru the pd. Exception will be locally MVFR vsbys in t-storms
BJI area thru 03z. Strong south winds diminishing in MN and
turning west all areas overnight, but in the 8 to 15 kt range.
West winds increasing to 15-25 kts Monday midday and aftn. Cloud
deck in the 4000-8000 ft agl range then clearing spreading east

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

UPDATE...Riddle
LONG TERM...WJB
AVIATION...Riddle
Hazardous weather outlook, Oct 11, 6:12 AM CDT, 13 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
612 AM CDT Sun Oct 11 2020

MNZ001>003-005-006-008-009-013>017-022>024-027>032-040-NDZ030-039-
053-121115-
West Polk-Norman-Clay-Roseau-Lake Of The Woods-East Marshall-
North Beltrami-Pennington-Red Lake-East Polk-North Clearwater-
South Beltrami-Mahnomen-South Clearwater-Hubbard-West Becker-
East Becker-Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant-
Traill-Cass-Richland-
612 AM CDT Sun Oct 11 2020

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Wind gusts up to 50 mph are possible through early afternoon.
Scattered strong to severe thunderstorms are possible from 3 pm to
8 pm today. One inch diameter hail and wind gusts to 60 mph would
be the main threats.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ004-007-NDZ027-029-038-049-052-121115-
Kittson-West Marshall-Grand Forks-Steele-Barnes-Ransom-Sargent-
612 AM CDT Sun Oct 11 2020

This hazardous weather outlook is for portions of eastern North
Dakota and northwest Minnesota.

.DAY ONE...Today and Tonight

Wind gusts up to 50 mph are possible through late morning.
Isolated thunderstorms are possible this afternoon.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

NDZ006>008-014>016-024-026-028-054-121115-
Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-
Griggs-Western Walsh-
612 AM CDT Sun Oct 11 2020

This hazardous weather outlook is for portions of eastern North
Dakota.

.DAY ONE...Today and Tonight

Wind gusts up to 50 mph are possible through mid morning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Oct 11, 5:26 PM CDT, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
526 PM CDT Sun Oct 11 2020

MNZ003-027-029-030-112330-
West Becker MN-Clay MN-Wilkin MN-West Otter Tail MN-
526 PM CDT Sun Oct 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CLAY...NORTHWESTERN
OTTER TAIL...NORTHEASTERN WILKIN AND WESTERN BECKER COUNTIES UNTIL
630 PM CDT...

At 526 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Rollag to 6 miles southwest of Rothsay.
Movement was northeast at 40 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Detroit Lakes, Pelican Rapids, Lake Park, Rothsay, Callaway, Ogema
and Shoreham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
west central Minnesota.

LAT...LON 4634 9647 4675 9635 4715 9593 4672 9572
      4672 9577 4668 9577
TIME...MOT...LOC 2226Z 208DEG 35KT 4678 9629 4643 9641

CJ
Special weather statement, Oct 11, 5:54 PM CDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
554 PM CDT Sun Oct 11 2020

MNZ029>031-040-120000-
East Otter Tail MN-Grant MN-Wilkin MN-West Otter Tail MN-
554 PM CDT Sun Oct 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN OTTER TAIL...GRANT AND
SOUTHEASTERN WILKIN COUNTIES UNTIL 700 PM CDT...

At 553 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Rothsay to Dumont. Movement was northeast
at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Fergus Falls, Lake Lida, Elbow Lake, Ashby, Herman, Star Lake and
Barrett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
west central Minnesota.

LAT...LON 4593 9625 4594 9626 4602 9626 4602 9640
      4645 9630 4672 9577 4672 9570 4610 9578
      4576 9593 4576 9625
TIME...MOT...LOC 2253Z 220DEG 21KT 4645 9625 4573 9642

CJ
Local storm report, Oct 11, 6:24 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
624 PM CDT SUN OCT 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 PM     HAIL             WENDELL                 46.04N 96.10W
10/11/2020  E0.25 INCH       GRANT              MN   LAW ENFORCEMENT

            SHERIFF IN WENDELL REPORTS PEA SIZED HAIL AND STRONG
            WINDS, MAGNITUDE OF WINDS UNKNOWN

&&

AK
Local storm report, Oct 11, 6:43 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
643 PM CDT SUN OCT 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     HAIL             WENDELL                 46.04N 96.10W
10/11/2020  M0.25 INCH       GRANT              MN   LAW ENFORCEMENT

            SHERIFF IN WENDELL REPORTS PEA SIZED HAIL
            AND STRONG WINDS. MAGNITUDE OF WINDS IS
            UNKNOWN.

&&
Local storm report, Oct 11, 6:57 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
657 PM CDT SUN OCT 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             PELICAN RAPIDS          46.57N 96.09W
10/11/2020  M0.25 INCH       OTTER TAIL         MN   PUBLIC

            PUBLIC REPORTS PEA SIZED HAIL VIA FACEBOOK

&&

AK
Special weather statement, Oct 11, 7:04 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
704 PM CDT Sun Oct 11 2020

MNZ028-030-031-040-120045-
East Otter Tail MN-East Becker MN-Grant MN-West Otter Tail MN-
704 PM CDT Sun Oct 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OTTER TAIL...NORTHEASTERN
GRANT AND EASTERN BECKER COUNTIES UNTIL 745 PM CDT...

At 703 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Frazee to near Clitherall. Movement was
northeast at 40 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Perham, Ottertail Lake, New York Mills, Elbow Lake, Battle Lake,
Henning and Ottertail.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
west central Minnesota.

LAT...LON 4592 9602 4632 9601 4666 9579 4672 9573
      4672 9566 4678 9567 4715 9527 4715 9523
      4646 9526 4611 9558 4611 9577 4603 9577
TIME...MOT...LOC 0003Z 212DEG 34KT 4676 9568 4621 9567

CJ

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 11, 7:04 PM CDTSpecial Weather StatementFGFGrant, Otter Tail41 min
Oct 11, 7:27 PM CDTSevere Thunderstorm WarningFGFOtter Tail, Wadena29 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.